Minnesota, 2016

Hail in Minnesota, June 9, 2016

June 9, 2016 · NWS ARX · 2 events in 1 county or zone

A small section of southeast Minnesota received some large hail from late night thunderstorms on June 9th. One storm briefly became strong enough to produce up to half dollar sized hail near Austin (Mower County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small section of southeast Minnesota received some large hail from late night thunderstorms on June 9th. One storm briefly became strong enough to produce up to half dollar sized hail near Austin (Mower County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 1:49 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 9, 1:49 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
249 AM CDT Thu Jun 9 2016

.SHORT TERM...(Today through Tonight)
Issued at 249 AM CDT Thu Jun 9 2016

Surface map early this morning has a warm front arching from
southern SD through north central IA...and then washing out over
western IL. Incoming mid-level shortwave trough from eastern ND
/west central MN was aiding in warm air advection/isentropic
lift/moisture transport over the warm front and was firing a band of
so far behaved elevated/higher based thunderstorms across
southern/southeast MN into northeast IA. Otherwise, temperatures
early this morning ranged from the upper 40s/lower 50s northeast of
I-94 to the lower and middle 60s along and west of the Mississippi
River.

Models show the warm front lifting to along the I-90 corridor by
this afternoon/early evening. In the meantime, will see that mid-
level shortwave trough and bulk of thunderstorms push into central
and southeast WI by noon or so. Thinking there will be redevelopment
this afternoon into this evening along the warm front with daytime
heating and as moisture transport increases/impinges on the frontal
boundary. Most of this redevelopment should be confined to areas
along and north of the I-90/94 corridors. A few of the storms could
become strong with hail and gusty winds. Heat and humidity will be
on the increase otherwise, especially along and west of the
Mississippi where temperatures will climb into the middle/upper
80stoday with dew points in the middle 60s.

Showers and storms look to be on a diminishing trend overnight as
moisture transport wanes and bends eastward away from the front.
Plan on overnight lows mostly in the 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 249 AM CDT Thu Jun 9 2016

The warm front pushes northeast of the I-94 corridor on Friday with
fairly stout capping taking place behind the front. This will
inhibit convection at least along and south of I-90 through the day.
The may be a few showers/storms on the fringe of this cap northeast
of I-94. Otherwise...real heat kicking in as highs climb well into
the 80s, with a few lower 90s south of I-90 and along/west of the
Mississippi River. These temperatures. combined with dew points in
the upper 60s will push heat indices into the 95-100 range southwest
of I-94.

Focus then shifts to an incoming mid-level shortwave from the
Northern plains which should trigger a complex of strong
thunderstorms across northern MN by early Friday evening. Moisture
transport and higher cape environment will likely keep this complex
of storms fueled as they slide southeast across the area during the
evening/overnight hours. Will need to keep and eye on this given
very high cape and favorable shear for severe potential.

Saturday will be another very warm/muggy day after the aforementioned
thunderstorm complex dissipates/moves southeast out of the area. A
cold front is then slip southward into the area during the afternoon
and is expected to fire scattered thunderstorms, mainly east of the
Mississippi River. NAM/GFS seem a bit overdone with dewpoint and
resultant Cape. Realistically and nonetheless, appears 0-3km Mucape
should be around 3000J/kg with bulk shear of 20-30Kt. So, cannot
rule out some stronger storms. Before the front makes passage, looks
like temperatures reach again well into the 80s and lower 90s with
heat indices once again in the 95-100 range southwest of I-94.

Relatively cooler/drier day on tap for Sunday east of the
Mississippi as Canadian high pressure builds south into the area. It
will still be very warm and humid west of the Mississippi however.
There will also be a chance of showers/storms as both the ECMWF/GFS
show some weak isentropic upglide ahead of low pressure over the
Northern Plains.

For Monday through Thursday...medium range models show an eventual
breakdown of upper level ridge as a closed low lifts out of the
Rockies into the Middle/Upper Mississippi Valley. This will produce a
chance of showers and storms through the period. Temperature-wise,
highs Monday start out in the upper 70s to the middle 80s...ending up
mainly in the 70s by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1137 PM CDT Wed Jun 8 2016

The line of convection has been very slow to move east as it
became tied to the low level moisture transport this evening. This
is now starting to make some slow eastward progress with the
09.00Z NAM showing the moisture transport axis continuing to shift
east across the area through the overnight and then off to the
east early Thursday morning. The first warm front has made good
progress to the northeast this evening and extends from southwest
Minnesota into eastern Iowa and should continue to move northeast
in conjunction with the low level moisture transport. As these
two features move in, expecting the line of convection to move
into KRST early in the overnight and then reach KLSE before
sunrise. Ceilings in the activity so far this evening have
primarily remained VFR with an occasional MVFR report and will
show this for KRST, but plan to keep KLSE VFR through the night.
The activity will end early Thursday morning as the warm front
moves through. Expecting a mid level cap to develop behind the
front to keep any convection that forms Thursday afternoon east of
both airports.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....04
Hazardous weather outlook, Jun 9, 3:12 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
412 AM CDT THU JUN 9 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101015-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
412 AM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DIMINISH BY LATER THIS MORNING. SCATTERED
STORMS ARE AGAIN POSSIBLE THIS AFTERNOON AND EVENING MAINLY EAST
OF THE MISSISSIPPI RIVER. A FEW OF THE STORMS COULD BE STRONG
WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

ANOTHER ROUND OF STORMS IS EXPECTED LATER FRIDAY AFTERNOON AND
FRIDAY NIGHT. SOME STORMS COULD BE SEVERE WITH ISOLATED LARGE HAIL
AND DAMAGING WINDS.

THUNDERSTORM CHANCES CONTINUE FROM SATURDAY NIGHT THROUGH MONDAY
WITH LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Special weather statement, Jun 9, 3:05 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 AM CDT THU JUN 9 2016

IAZ008-MNZ094-090930-
MITCHELL-MOWER-
405 AM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL AND SOUTHERN
MOWER COUNTIES...

AT 404 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR AUSTIN...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AUSTIN...LE ROY...ADAMS...LYLE...STACYVILLE...ROSE
CREEK...MAPLEVIEW... ELKTON...MCINTIRE...TAOPI...VARCO...RIVERBEND
CAMPGROUND...MONA...MEYER...AND OTRANTO.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4372 9305 4366 9245 4350 9245 4350 9255
      4342 9255 4338 9261 4349 9303 4350 9303
      4350 9305
TIME...MOT...LOC 0904Z 281DEG 21KT 4362 9299

DAS
Special weather statement, Jun 9, 3:28 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
428 AM CDT THU JUN 9 2016

IAZ008-MNZ094-091000-
MITCHELL-MOWER-
428 AM CDT THU JUN 9 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MITCHELL AND
SOUTHERN MOWER COUNTIES...

AT 427 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR RAMSEY TO NEAR LYLE. MOVEMENT WAS
SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AUSTIN...RAMSEY...ADAMS...BROWNSDALE...LYLE...STACYVILLE...ROSE
CREEK... LANSING...MAPLEVIEW...ELKTON...TAOPI...VARCO...RIVERBEND
CAMPGROUND...MONA...TOETERVILLE...MEYER...AND OTRANTO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4381 9305 4363 9256 4336 9270 4349 9303
      4350 9303 4350 9305
TIME...MOT...LOC 0927Z 303DEG 26KT 4376 9300 4352 9288

DAS

The radar

The Minneapolis radar (KMPX), 138 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mower

When
June 9, 3:45 AM CST
Where
Mower County, 2.43 mi NW of Austin Acres
Measured
1.25 in hail
Reported by
Public
Coordinates
43.670, -93.040

Up to half dollar sized hail fell west of Austin.

Hail, Mower

When
June 9, 3:50 AM CST
Where
Mower County, 0.85 mi SE of Mapleview
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.670, -92.970

Quarter sized hail fell in Austin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636468, 636460.